MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM -3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM -3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71342803
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2017, the patient experienced unknown symptoms which led to a revision surgery.This revision surgery was performed on (b)(6) 2021 to treat this event and the following implants were explanted from patient: r3 0 deg xlpe acet lnr 28 mm x 48 mm and oxonium fem hd 12/14 28 mm -3.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device shows signs of wear/ damage from implantation and extraction.The device is heavily damaged on the articular surface with deep gouges in the surface.It could not be determined if the damage was from extraction or possible dislocation.The clinical medical investigation concluded that, to date, the requested surgical records and x-rays have not been provided, therefore, a thorough medical assessment cannot be rendered.The patient impact and clinical root cause of the revision cannot be determined.Should additional clinically relevant documentation become available, the clinical/medical task may be re-opened.No further assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include surgical technique, traumatic injury or wear.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device shows signs of wear/ damage from implantation and extraction.The device is heavily damaged on the articular surface with deep gouges in the surface.It could not be determined if the damage was from extraction or possible dislocation.The lab analysis concluded that the oxinium head shows damage to the oxide region of the head.This damage was likely due to contact with the shell during impingement and/or femoral head dislocation.The taper surface shows signs of discoloration.The liner shows some damage and deformation.A wear inspection was conducted by placing the femoral head into the acetabular liner and visually inspecting the fit between the mating components.A secure fit was still able to be achieved between the femoral head and acetabular liner demonstrating minimal wear of the acetabular liner.No material or manufacturing deviations were found.The clinical/medical evaluation concluded that this case reports a revision for unspecified patient symptoms was performed approximately 3.5 years after a thr.Per case details, the device was explanted, and the patient outcome is unknown.Two photos of the returned explant show deformation.Per product evaluation/visual inspection, ¿the returned device could not confirm the stated failure mode.¿ ¿the device shows signs of wear/ damage from implantation and extraction.¿ without the requested documentation, the root cause cannot be fully assessed.The patient impact beyond the reported ¿unknown symptoms¿ and revision could not be determined.Therefore, no further clinical assessment is warranted.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could not be corroborated.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
OXINIUM FEM HD 12/14 28MM -3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11886774
Report Number1020279-2021-04681
Device Sequence Number3149360
Product Code LZO
UDI-Device Identifier03596010474155
UDI-Public03596010474155
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2026
Device Model Number71342803
Device Catalogue Number71342803
Device Lot Number16EM13744
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/10/2021
Supplement Date Received by Manufacturer08/12/2021
05/03/2022
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date08/13/2021
05/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/17/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown